Inventiones mathematicae

, Volume 108, Issue 1, pp 385–402 | Cite as

Icosahedral group actions on R3

  • Slawomir Kwasik
  • Reinhard Schultz


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Bi] Bing, R.H.: Inequivalent families of periodic homeomorphisms ofE 3. Ann. Math.80, 78–93 (1964)Google Scholar
  2. [Bre] Bredon, G.: Introduction to Compact Transformation Groups. (Pure Appl. Math, Academic Press, vol. 46) New York: Academic Press 1972Google Scholar
  3. [Bro] Brown, R.: Topology. A geometric account of general topology, homotopy types, and the fundamental groupoid, second ed. Chichester, Eng.: Ellis Horwood and, New York: Halsted/Wiley 1988Google Scholar
  4. [BKS] Buchdahl, N., Kwasik, S., Schultz, R.: One fixed point actions on low-dimensional spheres. Invent. Math.102, 633–662 (1990)Google Scholar
  5. [CS] Culler, M., Shalen, P.B.: Varieties of group representations and splitting of 3-manifolds. Ann. Math.117, 129–146 (1983)Google Scholar
  6. [DM] Davis, M., Morgan, J.: Finite group actions on homotopy 3-spheres. In: Morgan, J.W., Bass, H. (eds.) The Smith Conjecture (Pure Appl. Math., Academic Press, vol. 112, pp. 181–225) Orlando, Fla.: Academic Press 1984Google Scholar
  7. [E] Edmonds, A.: Transformation groups and low-dimensional manifolds. In: Schultz, R. (ed.) Group Actions on Manifolds. Conference Proceedings, University of Colorado, 1983 (Contemp. Math. vol. 36, pp. 341–368) Providence, RI: Am Math. Soc. 1985Google Scholar
  8. [Fe] Feighn, M.E.: Actions of finite groups on homotopy 3-spheres. Trans. Am. Math. Soc.284, 141–151 (1984)Google Scholar
  9. [FQ] Freedman, M., Quinn, F.: Topology of 4-Manifolds (Princeton Math. Ser., vol. 49) Princeton: Princeton University Press 1990Google Scholar
  10. [Fr] Frohman, C.: An unknotting lemma for systems of arcs inF×I. Pac. J. Math.139, 59–66 (1989)Google Scholar
  11. [G] Gordon, C. McA.: On primitive sets of loops in the boundary of a handlebody. Topology Appl.27, 285–299 (1987)Google Scholar
  12. [Hi] Hirsch, M.W.: Differential Topology. (Grad. Texts Math., vol. 33), Berlin Heidelberg New York: Springer 1976Google Scholar
  13. [J] Jaco, W.: Lectures on Three-Manifold Topology. (Reg. Conf. Ser. Math., vol. 43) Providence, R.I.: Am. Math. Soc. 1980Google Scholar
  14. [KiS2] Kirby, R., Siebenmann, L.: Normal bundles for codimension two locally flat embeddings. In: Glaser, L.C., Rushing, T.B. (eds.) Geometric Topology Conf. Proc., Park City, Ut., 1974. (Lect. Notes Math., vol. 438, pp. 310–324) Berlin Heidelberg New York: Springer 1975Google Scholar
  15. [KiS2] Kirby, R., Siebenmann, L.: Foundational Essays on Topological Manifolds, Smoothings, and Triangulations (Ann. Math. Stud., vol. 88) Princeton: Princeton University Press 1977Google Scholar
  16. [KL] Kwasik, S., Lee, K.B.: Locally linear actions on 3-manifolds. Math. Proc. Camb. Philos. Soc.104, 253–260 (1988)Google Scholar
  17. [KV] Kwasik, S., Vogel, P.: Asymmetric 4-manifolds. Duke Math. J.55, 759–764 (1986)Google Scholar
  18. [La] Lashof, R.: The immersion approach to triangulation and smoothing. In: Algebraic Topology. (Proc. Symp. Pure Math., vol. 22, pp. 131–164) Providence, RI: Am. Math. Soc. 1971Google Scholar
  19. [LR] Lashof, R., Rothenberg, M.: G-smoothing theory. In: Milgram, R.J. (ed.) Algebraic and geometric topology (Proc. Symp. Pure Math., vol. 32, Part 1, pp. 211–266) Providence, RI: Am. Math. Soc. 1978Google Scholar
  20. [Lv] Livesay, G.R.: Involutions with two fixed points of the 3-sphere. Ann. Math.78, 582–593 (1963)Google Scholar
  21. [MS] Meeks, W.H., III, Scott, P.: Finite group actions on 3-manifolds. Invent. Math.86, 287–346 (1986)Google Scholar
  22. [Moi] Moise, E.: Affine structures on 3-manifolds V. The triangulation theorem and the Hauptvermutung. Ann. Math.56, 96–114 (1952)Google Scholar
  23. [MY] Meeks, W.H., III, Yau, S.T.: Group actions onR 3. In: Morgan, J.W., Bass, H. (eds.) The Smith Conjecture. (Pure Appl. Math., Academic Press, vol. 112, pp. 167–179) Orlando, Fla: Academic Press 1984Google Scholar
  24. [Mor1] Morgan, J.: Introduction [to the Smith Conjecture]. In: Morgan, J.W., Bass, H. (eds.) The Smith Conjecture. (Pure Appl. Math., Academic Press, vol. 112, pp. 13–18) Orlando, Fla.: Academic Press 1984Google Scholar
  25. [Mor2] Morgan, J.: On Thurston's uniformization theorem for three-dimensional manifolds. In: Morgan, J.W., Bass, H. (eds.) The Smith, Conjecture. (Pure Appl. Math., Academic Press, vol. 112, pp. 37–125) Orlando, Fla.: Academic Press 1984Google Scholar
  26. [Ra] Raymond, F.: Classification of actions of the circle on 3-manifolds. Trans. Am. Math. Soc.131, 51–78 (1968)Google Scholar
  27. [RoS] Rourke, C.P., Sanderson, B.J.: On topological neighbourhoods. Compos. Math.22, 387–424 (1970)Google Scholar
  28. [Ru] Rubinstein, J.H.: Heegaard splittings and a theorem of Livesay. Proc. Am. Math. Soc.60, 317–328 (1976)Google Scholar
  29. [Sch1] Schultz, R.: On the topological classification of linear representations. Topology16, 263–269 (1977)Google Scholar
  30. [Sch2] Schultz, R.: Exotic spheres admitting circle actions with codimension four stationary sets. In: Proceedings of the Northwestern Homotopy Theory Conference. Evanston, 1982. (Contemp. Math., vol. 19, pp. 339–368) Providence, RI: Am. Math. Soc. 1983Google Scholar
  31. [St] Stallings, J.: On infinite processes leading to differentiability in the complement of a point. In: Differential and Combinatorial Topology. A Symposium in Honor of M. Morse. (Princeton Math. Ser., vol. 27, 245–254) Princeton: Princeton Unversity Press 1965Google Scholar
  32. [Th1] Thurston, W.: Hyperbolic structures on 3-manifolds I: Deformation of acylindrical manifolds. Ann. Math.124, 203–246 (1986)Google Scholar
  33. [Th2] Thurston, W.: Three-manifolds with symmetry. (Preprint 1982)Google Scholar
  34. [Wh] Whitney, H.: The self-intersections of a smoothn-manifold in2n-space. Ann. Math.45, 220–246 (1944)Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Slawomir Kwasik
    • 1
  • Reinhard Schultz
    • 2
  1. 1.Department of MathematicsTulane UniversityNew OrleansUSA
  2. 2.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations